Alert archive / Wyoming / Winter Weather Advisories in 2016

Winter Weather Advisory 13, NWS Salt Lake City, UT

March 13, 2016Uinta County, Wyoming

NWS Salt Lake City, UT issued this winter weather advisory at Mar 13, 2016, 3:00 PM MDT for Uinta County, Wyoming. It took effect at Mar 14, 2016, 4:00 AM MDT. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Mar 13, 2016, 3:00 PM MDT (21:00 UTC)
In effect from
Mar 14, 2016, 4:00 AM MDT
Expired
Mar 16, 2016, 4:00 AM MDT
In force
48 hr
Issued by
NWS Salt Lake City, UT

County Uinta County, WY

The radar

The Salt Lake City radar (KMTX), 159 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1858 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this winter weather advisory went out at Mar 13, 8:40 AM MDT, 6 hours 20 minutes earlier.

Area forecast discussion, Mar 13, 8:40 AM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
840 AM MDT SUN MAR 13 2016

.SYNOPSIS...A WEAK STORM SYSTEM WILL CROSS THE REGION TODAY. A COLDER
AND WETTER PATTERN WILL FOLLOW FOR THE FIRST HALF OF THE WEEK.

&&

.DISCUSSION...
WATER VAPOR LOOP SHOWS A CLOSED LOW OFF THE BRITISH COLUMBIA
COAST. A STRONG WAVE IS PIVOTING INTO THE PACIFIC NORTHWEST. AMDAR
400-250MB WIND OBSERVATIONS A WESTERLY 125-150KT JET NOSING INTO
NORTHERN CALIFORNIA. GOES/HRRR/12Z SLC RAOB INDICATE THE
PRECIPITABLE WATER VALUE RANGES BETWEEN 0.15"-0.25"
SOUTHERN/EASTERN MOUNTAINS...TO 0.35"-0.50" VALLEYS. BLENDED
PRECIPITABLE WATER PRODUCT SHOWS AN ATMOSPHERIC RIVER PENETRATING
CALIFORNIA.

AS THE UPPER LEVEL JET NOSES INTO THE REGION AND DIFFLUENCE
INCREASES...SHOWERS WILL CONTINUE TO DEVELOP ACROSS THE NORTH. BASED
ON RADAR PRESENTATION AND HIGH RESOLUTION GUIDANCE...HAVE BUMPED UP
POPS ALONG THE NORTHERN BORDER.

LITTLE OTHER CHANGES WERE MADE WITH THIS UPDATE. NEXT PACKAGE WILL
HAVE A FULL UPDATE ON THE EVOLVING STORM ALONG WITH POTENTIAL
HEADLINES.

&&

.PREVIOUS DISCUSSION...
THE LARGE-SCALE PATTERN THIS MORNING CONSISTS OF A WEST-SOUTHWEST
FLOW OVER UTAH WHILE AN UPSTREAM TROUGH IS BREWING OVER THE
EASTERN PACIFIC. THE ASSOCIATED UPPER JET IS SEEN ON WATER VAPOR
IMAGERY APPROACHING THE WEST COAST NEAR THE OREGON/CALI BORDER. A
VERY WEAK SHORTWAVE DISTURBANCE EJECTING OUT AHEAD OF THE MEAN
TROUGH IS CURRENTLY OVER THE NORTHERN SIERRA NEVADA AND WILL CROSS
UTAH THIS AFTERNOON. MOISTURE IS INCREASING OVER THE GREAT BASIN
AHEAD OF THIS WAVE. ALTHOUGH THIS WAVE HAS LITTLE DYNAMIC
SUPPORT...THE INCREASE IN MOISTURE WILL ALLOW SOME LIGHT
PRECIPITATION TO DEVELOP OVER NORTHERN UTAH. BECAUSE THE AIRMASS
REMAINS RELATIVELY MILD TODAY WITH 700MB TEMPERATURES BETWEEN -4
TO -6C ACROSS NORTHERN UTAH...SNOW LEVELS WILL REMAIN MOSTLY ABOVE
6000FT AND ACCUMULATIONS EVEN IN THE MOUNTAINS WILL BE MINOR.

THE MEAN TROUGH WILL SHIFT INTO THE WESTERN CONUS TONIGHT WITH THE
JET CORE PUNCHING INTO WEST-CENTRAL UTAH. THIS WILL BE FOLLOWED BY
THE 700MB BAROCLINIC ZONE SAGGING INTO NORTHERN UTAH LATE TONIGHT.
THIS WILL DRIVE PRECIPITATION TO INCREASE ACROSS NORTHERN UTAH
TONIGHT. SNOW LEVELS WILL GRADUALLY LOWER WITH THE ARRIVAL OF THE
COOLER AIR AND SHOULD REACH THE VALLEY FLOORS ACROSS MUCH OF
NORTHERN UTAH TOMORROW AFTERNOON. BECAUSE THE BAROCLINIC ZONE IS
PROGGED TO LOSE ITS PUSH AS IT REACHES CENTRAL UTAH TOMORROW
NIGHT...PRECIPITATION WITH THIS STORM WILL MOSTLY REMAIN CONFINED TO
THE NORTHERN HALF OF THE FORECAST AREA. A COOL AND MOIST WEST-
NORTHWEST FLOW WILL CONTINUE INTO TUESDAY WHEN ANOTHER WAVE EMBEDDED
IN THE FLOW SAGS INTO UTAH. HOWEVER...THERE IS A SUBTLE DIFFERENCE
BETWEEN THE GFS AND EC IN THAT THE GFS KEEPS THE FLOW WEAKLY
CYCLONIC TOMORROW NIGHT...WHEREAS THE EC BRINGS IN A BRIEF PERIOD OF
ANTICYCLONIC FLOW DURING THAT SAME TIMEFRAME. AS A RESULT...THE EC
SOLUTION SUGGESTS THERE WILL BE A BIT OF A BREAK IN PRECIPITATION.
FOR NOW...HAVE HELD ON TO HIGHER POPS ALONG THE HIGH TERRAIN OF
NORTHERN UTAH TOMORROW NIGHT AS LAPSE RATES AND MOISTURE SHOULD BE
ENOUGH TO KEEP SOME OROGRAPHICS IN PLACE.

THE MULTI-DAY SNOW EVENT AND COOLER TEMPERATURES SHOULD YIELD
SIGNIFICANT ACCUMULATIONS ACROSS THE NORTHERN MOUNTAINS...ESPECIALLY
ACROSS WEST-FACING SLOPES. HIGHER VALLEYS AND SOME BENCH AREAS COULD
ALSO SEE A FEW INCHES OF NEW ACCUMULATION. HOWEVER...LOWER VALLEYS
ARE ONLY EXPECTED TO SEE MINOR ACCUMULATIONS DUE IN PART TO WARM
SURFACE TEMPERATURES AND ALSO TO TIMING AS THE MORE INTENSE
PRECIPITATION LOOKS TO OCCUR WHEN SNOW LEVELS/DENSITIES ARE STILL ON
THE HIGHER SIDE.

IN ADDITION TO SNOWFALL...ANOTHER CONCERN WITH THIS STORM IS THE
WINDS. WINDS INCREASE SIGNIFICANTLY AT 700MB TONIGHT TO THE 40-50KT
RANGE. THIS TRANSLATES TO GUSTY WINDS ALONG THE HIGH
TERRAIN...ESPECIALLY EXPOSED RIDGES. WINDS SHOULD INCREASE IN THE
VALLEYS WITH SOME MOMENTUM TRANSFER TO THE SURFACE NEAR THE COLD
FRONT. FAVORED DOWNSLOPE AREAS SUCH AS THE NORTHWEST DESERTS AND
SOME EASTERN VALLEYS WILL SEE THE STRONGEST WINDS TOMORROW. ALTHOUGH
WINDS WILL RELAX A BIT TOMORROW NIGHT...THE TUESDAY WAVE WILL BRING
A REINFORCING COLD FRONT WHICH MAY SERVE TO ENHANCE WINDS AGAIN
TUESDAY AFTERNOON/EVENING.

NO HIGHLIGHTS AT THIS TIME...BUT THEY COULD BE A POSSIBILITY WITH
THE AFTERNOON PACKAGE. WILL ALLOW DAY SHIFT TO EVALUATE.

AS HAS BEEN THE CASE FOR THE LAST SEVERAL DAYS OF MODEL RUNS
IMPACTING THE LONG TERM FORECAST....A LONG WAVE TROUGH WILL BE
STRETCHED FROM THE NORTHERN INTERMOUNTAIN REGION TO THE CENTRAL
UNITED STATES WEDNESDAY MORNING. THE BACK EDGE OF THIS TROUGH WILL
BE ROUGHLY LOCATED FROM EASTERN WASHINGTON TO NORTHEASTERN UTAH.

AS THE EASTERN PACIFIC RIDGE AMPLIFIES WEDNESDAY INTO
THURSDAY...EXPECT AN INTENSIFICATION OF A SHORTWAVE OVER IDAHO/UTAH
THURSDAY AFTERNOON INTO EARLY FRIDAY. THIS SHOULD PROVIDE ONE LAST
SOMEWHAT MORE WIDESPREAD AREA OF PRECIPITATION FOR THE CWA BEFORE
THE RIDGE BUILDS EASTWARD NEXT WEEKEND.

MAIN CHANGES TO THE FORECAST WERE TO INCREASE POPS THURSDAY
AFTERNOON/EVENING INTO FRIDAY MORNING...AND TO LOWER TEMPS A BIT IN
RESPONSE. MOST OF THE 00Z GLOBAL GUIDANCE IS CONSOLIDATING TOWARD

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY. CIGS WILL MOST LIKELY STAY ABOVE 6000 FT AGL THROUGH THE
AFTERNOON...BUT THERE IS A 30 PERCENT CHANCE OF PERIODS OF CIGS AT
OR BELOW 6000 FT BEFORE 00Z. SOUTHERLY WINDS ARE EXPECTED TO PREVAIL
DURING THE DAY...BUT SHOWERS IN THE VICINITY OF THE TERMINAL WILL
CAUSE SOME PERIODS OF ERRATIC WIND DIRECTIONS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...ROGOWSKI/CHENG/KRUSE
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Mar 13, 5:49 AM MDT, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
549 AM MDT SUN MAR 13 2016

UTZ001>016-019>021-517-518-WYZ021-141300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
549 AM MDT SUN MAR 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT VALLEY RAIN AND MOUNTAIN SNOW SHOWERS ARE POSSIBLE TODAY
ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING.

VALLEY RAIN AND MOUNTAIN SNOW WILL INCREASE TONIGHT ACROSS
NORTHERN UTAH AS A STRONGER STORM APPROACHES THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COOLER AND WET PATTERN IS EXPECTED THROUGH TUESDAY ACROSS THE
NORTHERN HALF OF THE OUTLOOK AREA. WINDY CONDITIONS AND
SIGNIFICANT SNOWFALL ARE LIKELY IN THE NORTHERN MOUNTAINS DURING
THIS TIME. WINDY CONDITIONS MAY ALSO DEVELOP ACROSS THE WEST
DESERT MONDAY. THERE IS ALSO A POTENTIAL FOR LIGHT ACCUMULATING
SNOW IN SOME OF THE NORTHERN VALLEYS AT TIMES LATE MONDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 2:28 PM MDTWinter Storm WarningSLC46 hr
Mar 13, 2:32 PM MDTWind AdvisorySLC29 hr

Nearby

Winter Weather Advisories in Wyoming, 2016Winter Weather Advisories in Utah, 2016Every winter weather advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.